Endocrinology-Diabetes Questions Diabetes

How should diabetes be treated in patients who have had it for a long time?

My mother has been a diabetic over the last 21 years. Her current HbA1C is at 11 despite of all the medication. What can we do to control her diabetes since it is causing other health complications for her?

4 Answers

It’s very important to start checking blood glucoses, reduce portions of carbs, and be consistent with diet. Often, medications may need to be adjusted to meet her daily routine so she takes them appropriately. Exercise!!! Eat healthy!!!
Endocrine consult
I would first determine whether your mother is still making insulin. If so, there may be new medications or combinations that would help. Otherwise she would be limited to insulin or drugs that can lower blood sugar but don't depend on insulin. I would make sure she is doing everything possible in the way of lifestyle changes such as diet, exercise, weight and stress control. Also, I would make sure she has no occult infection that may be causing high sugar levels due to insulin resistance. Finally I would make sure she is not on drugs like cortisone or prednisone, and numerous others, which can increase insulin requirements dramatically.
An HbA1c is much too high for anyone & must be lowered. You didn't tell me how old your mother was & what meds she is taking so I cannot completely answer you? But only speak generally. And here it is INSULIN. At this level of control, & duration of diabetes, probably only insulin will control her. She needs to see a diabetes specialist for 1) diet & exercise counciling 2) start insulin if she is not taking it now & if taking it adjust the dose & distribution of the doses. If I were seeing her & she were on oral agents I would stop all of them except metformin and starty a basal-bolus insulin regimen with a long acting insulin at night & short acting insulin before each meal. Test blood sugar 4x/d and adjust insulin as needed to get blood sugar under control & HbA1c down to at least 7.5 or 7 depending on age. Yes, it is causing complications & she must know that and get help. Early complications are reversible, but if they go on, can become irreversible and very disabling and even fatal. Get her help right away.